Virtual Teen Forums
 

Go Back   Virtual Teen Forums > > >
Register Blogs FAQ Calendar Mark Forums Read Chat Room [1]

Reply
 
Thread Tools Display Modes
Old October 28th, 2008, 11:31 PM   #1
Kaleidoscope Eyes
VT Lover
 
Kaleidoscope Eyes's Forum Picture
 
Name: Jessi
Join Date: January 20, 2008
Location: California, US
Age: 26
Gender: Female
Default Lithium -- No longer an option

I've been taking Lithium to help manage my mood. I have Bipolar disorder 2 and take anti-depressants to treat it. Unfortunately, SSRIs induce mania for me, and I don't respond as well to the dopamine drugs as to the serotonin ones. To fix this, and keep me on a drug that manages the depression well, I was put on Lithium about a year ago. I gained nearly 30 pounds, but I'm working to lose it and my mood has been great. I'm happy to finally feel stable.

Over the past year, I've begun to notice that my hair sheds more than it used to. More hair gets caught in the shower drain, in my hairbrush, I find myself running my hands through my hair and several times per day coming back with 10 or 20 shed hairs in my hand, more than I've ever noticed before on a regular basis. My mom braided my hair tonight, and even the braids aren't as thick as they used to be. It looks like maybe 1/3 of the volume of my hair is gone, maybe a little more. Luckily, I had very thick hair to start with, but now it's about middle-of-the-road thicknes, just sort of average. I've also noticed that my hairline looks a little different. Its not receding, but there is a thin area on either side of my forehead that lately is thinner than it used to be--you can see my scalp through it when it's pulled back certain ways. My mom did some online research because I was concerned, and it turns out that Lithium can cause hair loss in something like 10% of patients, mostly girls. And, unlike the weight gain, it's not likely to just reach a point and stop.

My options are to sit back and see how far it goes, or switch medications. Next time I see my psychiatrist I'll have to talk to her, and discuss what can be done for this. Theoretically we could lower the Lithium and see if that works, the hair loss is often linked to concentration of the drug, not taking it in general. But right now my Lithium levels are perfect. We've tried lowering it when I started gaining weight and I was too low, it didn't work right. So I guess I'm looking at switching medications. Luckily, my research indicates that after I stop the Lithium, my hair will grow back, and at the very least the loss will stop.

I am just... so stressed out about this. I've been stable! I've been doing great! I've been going to college, on my own, taking public transportation and sitting on campus for 10 hours more or less by myself, and I'm getting good grades. I want to step up to 12 units next semester and actually go full time. I want to transfer in 2 years, to match up with when Christy will move out here and, maybe its silly, but I'm afraid that a bad semester (or two) will seriously alter my ability to do that. I don't want to do this trial and error, dealing with withdrawals, feeling like crap while we work things out again!

*sigh* I guess the point of making this thread was not to rant, but to ask you guys what meds you're on for your Bipolar. I know it helps me to have kind of an idea of what I might be looking at before I talk to my doctor about new meds. Specifically I'm asking about ones that are potential Lithium alternatives, though of course there's always the chance that my anti-depressant (Effexor) will change as well. So what meds are you on? How have/are they working for you?

Post-Script: I'm sorry this post was so long. If you stuck it out and read through it all, you deserve a cookie.

Jessi the Gweat and Tewwible
Do not offend the chair leg of truth. It is wise and terrible.

~Laura was here~
Kaleidoscope Eyes is offline   Reply With Quote
Old October 28th, 2008, 11:46 PM   #2
Zephyr
Retired Administrator
 
Zephyr's Forum Picture
 
Name: Steph
Join Date: January 15, 2008
Location: Oregon
Age: 27
Gender: Female
Blog Entries: 6
Default Re: Lithium -- No longer an option

Lithium is baaaaaaaad for you in the long run.
It made me gain 70 lbs and caused some permenant damage to my short-term memory,
And that's with a year and a half of usage.

I suggest:

Depakote
and
Seroquel

Those are the best two that I've ever taken.

Depakote I had to quit taking due to it raising my valp acid level in my liver to outrageious levels... but it was wonderful and a half!

Seroquel is what I'm currently on. It's low dependency, and generally allows you to have a full range of normal emotions.

So if you care to find me, look to the western sky.
As someone told me lately, everyone deserves a chance to fly.

✯ Alis Volat Propriis ✯
Zephyr is offline   Reply With Quote
Old October 31st, 2008, 03:03 AM   #3
nachtspiegel
Awesome Poster
 
Join Date: October 8, 2005
Location: 8five9
Age: 25
Gender: Male
Default Re: Lithium -- No longer an option

I've been on Lithium. I was put on it in May when I was in the hospital. It caused me to gain weight, too. I was taken off of it in July, when my previous psych doctor put me on Depakote and Seroquel. I was prescribed the Depakote for mood swings and Seroquel for a sleep problem associated with PTSD. After I started on them, I started blacking out and having bad nose bleeds. I stopped taking both of them within a week of starting, and I recently started taking the Seroquel again because I've been rapid cycling and having a hard time sleeping. I've had no problems as of yet, so I can't help but think that it was Depakote that was messing with me. I've come to learn that two different people can react completely different on a certain medicine.

Quote:
I am just... so stressed out about this. I've been stable! I've been doing great! I've been going to college, on my own, taking public transportation and sitting on campus for 10 hours more or less by myself, and I'm getting good grades. I want to step up to 12 units next semester and actually go full time.
I'm not in your boat (yet, as far as school goes) but I'm afraid of pretty much always facing the same thing. Constant mood swings, not being stable, and having a hard time functioning. Although, as weird as this sounds, I've never been told what type of Bi-Polar Disorder that I have. I was going to post a thread asking pretty much the same question. I really hope that you find an alternative that provides the results that Lithium has for you.

Δαβίδ

i had to run away high so i wouldn't come home low.
♫♪

Last edited by nachtspiegel; October 31st, 2008 at 03:04 AM. Reason: Something to add.
nachtspiegel is offline   Reply With Quote
Old November 5th, 2008, 12:49 AM   #4
Kaleidoscope Eyes
VT Lover
 
Kaleidoscope Eyes's Forum Picture
 
Name: Jessi
Join Date: January 20, 2008
Location: California, US
Age: 26
Gender: Female
Default Re: Lithium -- No longer an option

I've talked to my doctor, and she's putting me on Lamictal. I'd never heard of it before, but after looking at the options we decided it might work best for me. It doesn't manage mania as well as Lithium, but since I typically only get that as a reaction to the antidepressants, we're hoping this will be enough. It's also better suited than Lithium for treating depression, my main problem. I started taking it tonight, but it'll be 5 weeks before I've worked up to the full dose, and probably another month after that before I'm really used to it. If things look good then, we'll start weaning me off of the Lithium and see how it goes. One cool thing though, the Lamictal comes in this little starter pack deal for the first 5 weeks. Looks sort of like a giant package of birth control, all set up with 2 weeks of 25 mg, 2 weeks of 50 mg and 1 week of 100mg before I just get a prescription for the 100s. At least I won't have to keep track of what week I'm on and figure out how many little pills to take, like I've had to do before.

Jessi the Gweat and Tewwible
Do not offend the chair leg of truth. It is wise and terrible.

~Laura was here~
Kaleidoscope Eyes is offline   Reply With Quote
Old November 5th, 2008, 08:30 AM   #5
nachtspiegel
Awesome Poster
 
Join Date: October 8, 2005
Location: 8five9
Age: 25
Gender: Male
Default Re: Lithium -- No longer an option

It's great to hear that your doctor is really trying to work through this and I really hope that Lamictal works the same way for you that Lithium did.

Δαβίδ

i had to run away high so i wouldn't come home low.
♫♪
nachtspiegel is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 06:40 AM.


Powered by vBulletin®
Copyright©2000 - 2017
Search Engine Optimisation provided by DragonByte SEO (Lite) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.
Copyright 2004 - 2017, VirtualTeen.org